Alert archive / Virginia / Beach Hazards Statements in 2017
Beach Hazards Statement 9, NWS Wakefield, VA
NWS Wakefield, VA issued this beach hazards statement at Sep 8, 2017, 2:17 PM EDT for Accomack County, Northampton County, City of Virginia Beach, Virginia; Worcester County, Maryland; Currituck County, North Carolina. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2017, 2:17 PM EDT (18:17 UTC)
- Expired
- Sep 9, 2017, 7:56 PM EDT
- In force
- 30 hr
- Issued by
- NWS Wakefield, VA
Counties Worcester County, MD, Currituck County, NC, Accomack County, VA, City of Virginia Beach, VA, Northampton County, VA
The radar
The Norfolk radar (KAKQ), 113 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 6.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922 WHUS41 KAKQ 081817 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 217 PM EDT FRI SEP 8 2017 MDZ025-VAZ099-100-090000- /O.NEW.KAKQ.BH.S.0009.170908T1817Z-170909T0000Z/ MARYLAND BEACHES-ACCOMACK-NORTHAMPTON- 217 PM EDT FRI SEP 8 2017 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. * LOCATION...ATLANTIC EASTERN SHORE BEACHES FROM OCEAN CITY MARYLAND SOUTH TO CAPE CHARLES LIGHT VIRGINIA. * TIMING...THROUGH EARLY THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 4 TO 5 FEET ALONG WITH A LONG PERIOD SWELL OF 13 TO 15 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS FOR THE REST OF TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ LKB
4 follow-up statements
758 WHUS41 KAKQ 082206 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 606 PM EDT FRI SEP 8 2017 NCZ102-VAZ098-091000- /O.EXB.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 606 PM EDT FRI SEP 8 2017 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH SATURDAY EVENING. * LOCATION...ATLANTIC SIDE BEACHES FROM VIRGINIA BEACH SOUTH TO OUTER BANKS CURRITUCK NORTH CAROLINA. * TIMING...THROUGH SATURDAY EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 4 FEET ALONG WITH A LONG PERIOD SWELL OF 13 TO 15 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ MDZ025-VAZ099-100-091000- /O.EXT.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ MARYLAND BEACHES-ACCOMACK-NORTHAMPTON- 606 PM EDT FRI SEP 8 2017 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SATURDAY EVENING... * LOCATION...ATLANTIC EASTERN SHORE BEACHES FROM OCEAN CITY MARYLAND SOUTH TO CAPE CHARLES LIGHT VIRGINIA. * TIMING...THROUGH SATURDAY EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 4 FEET ALONG WITH A LONG PERIOD SWELL OF 13 TO 15 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ LKB
055 WHUS41 KAKQ 091423 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 1023 AM EDT SAT SEP 9 2017 MDZ025-NCZ102-VAZ098>100-092230- /O.CON.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ MARYLAND BEACHES-EASTERN CURRITUCK-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON- 1023 AM EDT SAT SEP 9 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATION...ATLANTIC BEACHES FROM OCEAN CITY MARYLAND SOUTH TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS NORTH CAROLINA. * TIMING...THROUGH THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 4 FEET ALONG WITH A LONG PERIOD SWELL OF 11 TO 13 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ LKB
072 WHUS41 KAKQ 092145 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 545 PM EDT SAT SEP 9 2017 MDZ025-NCZ102-VAZ098>100-100000- /O.CON.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ MARYLAND BEACHES-EASTERN CURRITUCK-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON- 545 PM EDT SAT SEP 9 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATION...ATLANTIC BEACHES FROM OCEAN CITY MARYLAND SOUTH TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS NORTH CAROLINA. * TIMING...THROUGH THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 3 TO 5 FEET ALONG WITH A LONG PERIOD SWELL OF 10 TO 13 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$
455 WHUS41 KAKQ 092356 CFWAKQ COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WAKEFIELD VA 756 PM EDT SAT SEP 9 2017 NCZ102-VAZ098-100800- /O.CAN.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ /O.NEW.KAKQ.BH.S.0010.170910T1000Z-170911T0000Z/ EASTERN CURRITUCK-VIRGINIA BEACH- 756 PM EDT SAT SEP 9 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING. THE BEACH HAZARDS STATEMENT HAS BEEN CANCELLED. * LOCATION...ATLANTIC BEACHES FROM OCEAN CITY MARYLAND SOUTH TO VIRGINIA BEACH AND CURRITUCK OUTER BANKS NORTH CAROLINA. * TIMING...THROUGH THIS EVENING. * SURF OR RIP CURRENT RISK...NEARSHORE WAVES OF 3 TO 4 FEET ALONG WITH A LONG PERIOD SWELL OF 10 TO 13 SECONDS WILL LEAD TO A HIGH RISK FOR RIP CURRENTS THROUGH THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS... LONGSHORE CURRENTS...SNEAKER WAVES AND OTHER HAZARDS CREATE LIFE-THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ MDZ025-VAZ099-100-100100- /O.CAN.KAKQ.BH.S.0009.000000T0000Z-170910T0000Z/ MARYLAND BEACHES-ACCOMACK-NORTHAMPTON- 756 PM EDT SAT SEP 9 2017 ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS CANCELLED THE BEACH HAZARDS STATEMENT. THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG AREA BEACHED ON SUNDAY. IF CAUGHT IN A RIP CURRENT, DON'T TRY TO FIGHT ITS SEAWARD PULL. MOVE ACROSS THE CURRENT IN A DIRECTION FOLLOWING THE SHORELINE. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 8, 1:11 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 8, 1:11 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
111 PM EDT Fri Sep 8 2017
.SYNOPSIS...
High pressure builds into the area through Sunday. Hurricane
Irma is forecast to affect Florida Sunday, then track northwest
toward the southern Appalachians and Tennessee Valley while
weakening by Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A beautiful day is in store today with high pressure over the
area. Mostly sunny with temperatures resembling late Sept/early
Oct levels. Highs in the mid/upr 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A weak (but dry) s/w trof passes north of the region tonight
with an upper low continuing to dig across New England into Sat.
The passage of this feature will reinforce the cooler and drier
air through Sunday. Continued mostly sunny and pleasant. Highs
both days in the low to mid 70s. Lows low 50s NW to low/mid 60s
SE.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Strong sfc high pressure centered from the Great Lakes to New
England Sunday night to the north of Hurricane Irma as it moves
up the FL east coast. The gradient between the high situated N
of the region and Irma to the south will bring breezy conditions
near the coast in SE VA/NE NC Sun night through Mon night. The
eventual track of Irma will largely determine the sensible wx
for the Mon/Tue period and remains rather low confidence at this
time. Refer to the latest NHC forecasts for details on
Hurricane Irma, and based on this track, PoPs have been lowered
a bit for early Mon, gradually increasing to 30-50% from S to N
by Mon aftn. PoPs increasing to likely (60%) across southern
areas Mon night and for most of the CWA during the day Tue. Some
locally heavy rain possible but heavier amounts are more likely
to stay to our west. With more clouds, high temperatures will
genly stay below avg for early Sep (only in the 70s) while lows
will be near avg (in the upper 50s/lower 60s NW to upper 60s
SE). Potentially windy along the coast Mon night/Tue. Genly
warmer for Wed/Thu with highs in the upper 70s to lower 80s and
will maintain a slight chc PoP (20%) for most areas.
&&
.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
VFR conditions continue through the TAF period as high pressure
builds into the area from the west. A weak/dry trof crosses the
area tonight. WNW winds below 10 kts ahead of it...shifting to
the NNE behind it on Sat.
Outlook: High pressure settles over the region through Sunday
continuing the dry and VFR conditions. Pcpn associated with
Hurricane Irma is expected by Tuesday.
&&
.MARINE...
Latest obs reflect W/NW flow OF ~10-15 kt on average across the
waters this morning. Surface high pressure continues to build over
the region from the Tn River Valley through tonight, with a second
and stronger area of high pressure then becoming centered over the
Great Lakes and ridging down into the region Saturday and Saturday
night. Winds will become NNW later this morning, eventually shifting
to the N/NE over southern areas this afternoon. A brief NE surge is
expected late tonight/early Sat morning to ~15 kt, as sfc pressure
gradient tightens as sfc high over the Great Lakes slowly builds
south into the mid- Atlantic region.
Long-period (Southeast) swell still evident in buoy obs, with
dominant wave periods running in the 13-14 sec range this morning.
Overall, expect this to persist through the next few days. Wavewatch
and NWPS in good agreement with depicting 6-7ft seas beyond 20nm
nudging closer to the coast as building southeast swell from Irma
continuing nudge significant wave heights into SCA range, even as
winds remain relatively light with weak pressure gradient today and
sfc ridging building overhead. Have therefore hoisted a hazardous
seas small craft for the coastal waters today and tonight.
Better chance for SCA all waters by Saturday night, with headlines
likely for (at least) the Atlantic coast and lower Bay zones from
Sunday night through the middle of next week, as the pressure
gradient between Irma to the south and the building strong sfc high
to north tightens further. With respect to Irma, still anticipate
that the greatest impacts for the local marine area hold off until
later Monday into Tuesday. By that time, winds will veer around from
the NE to the E-SE Late Monday night into Tuesday. Given the
forecast, which meshes well with WPC and NHC guidance, gusts to low
end gale force are possible over mainly the southern coastal waters
and mouth of the Bay Tuesday morning. Have nudged winds down
slightly, with model preference favoring a track a bit farther
westward into Tue/Wed. However, even with this track, continued long
period swell from Irma will hold seas to ~ 9-11 ft south and 6-8 ft
north through Tuesday. Please continue to follow the latest info on
the track of Hurricane Irma from NHC.
&&
.TIDES/COASTAL FLOODING...
We will see gradually increasing tidal departures later today
through the weekend, as long period swell allows water to get
piled up in the Bay. Latest data continues to indicate that
sites in the lower Bay could approach minor flood thresholds by
late Saturday night. Will then have the potential for minor to
moderate coastal flooding and a good chance for at least
advisories from later Sun/Sunday night into Tue. At this time,
major flooding appears unlikely unless the track of Irma were to
shift drastically to the east of current projections.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT
Saturday for ANZ650-652-654-656-658.
&&
SYNOPSIS...JDM
NEAR TERM...AJZ/JDM
SHORT TERM...JDM/MPR
LONG TERM...LKB
AVIATION...MPR
MARINE...MAM
TIDES/COASTAL FLOODING...AKQHazardous weather outlook, Sep 8, 4:00 AM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 400 AM EDT Fri Sep 8 2017 MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-090800- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 400 AM EDT Fri Sep 8 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-NCZ102-VAZ098>100-090800- Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack- Northampton- 400 AM EDT Fri Sep 8 2017 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, eastern Virginia and southeast Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:32 AM EDT | Small Craft Advisory for Hazardous Seas | AKQ | 12 hr | |
| Sep 8, 3:43 PM EDT | Small Craft Advisory | AKQ | 5 days |
Nearby
Beach Hazards Statements in Virginia, 2017Beach Hazards Statements in Maryland, 2017Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.